Drug-induced hypertension is an abnormally high blood pressure that has been brought on by a drug or medication.
High blood pressure can lead to heart attacks, strokes, and other problems. Medications sometimes cause hypertension. In these cases, the hypertension is usually mild and reversible.
Most of the time, high blood pressure does not cause symptoms. When it is dangerously high, it may cause: headacheblurry visionnausea and vomitingconfusionbleeding into the brainchest painshortness of breath
There several common drugs that can lead to high blood pressure. These include: birth control pillsalcoholcocaine, amphetamines and other stimulant medicationscorticosteroidsnon-steroidal anti-inflammatory medicinessome types of nasal decongestant medications
This type of reaction to a medication is rarely predictable. Therefore, the resulting high blood pressure cannot be avoided. Once a person knows that a drug causes his or herblood pressure to rise, that medication should not be used. Certain drugs such as cocaine almost always cause increased blood pressure. These substances should be avoided, especially by people with other medical problems.
The condition is usually discovered when a person's blood pressure is elevated. The healthcare provider must then determine if the high blood pressure is the result of a medication. In some cases, this requires further testing. Another approach is for the person to stop taking the suspected medication to see if blood pressure returns to normal.
The high blood pressure usually goes away without causing long-term problems once the medication is discontinued. A drug reaction resulting in extremely high blood pressure is usually associated with the abuse of stimulants ("uppers") or illegal street drugs. These cases can result in heart attack, stroke, other organ damage, or death.
There are no risks to others.
Blood pressure will usually return to normal when the medication is stopped. In some cases, it may be dangerous for the individual to discontinue the medication responsible for the high blood pressure because the original condition being treated may recur or get worse. These people can be treated with other drugs to lower blood pressure.
If a drug has to be discontinued because of high blood pressure, the condition it was prescribed to treat may worsen or return. Additional medications used to treat high blood pressure may cause side effects of their own. These can induce allergic reaction, stomach upset, and other symptoms depending upon the drug.
Once the drug is stopped and blood pressure returns to normal, further treatment is generally unnecessary. However, sometimes this hypertensive response to a medication may be the healthcare provider's first clue that the person actually has underlying high blood pressure. In this case, the exaggerated response to the medication was superimposed upon his existing hypertensive condition. After the medication is withdrawn, treatment may still be needed.
Repeat blood pressure measurements can be used to monitor the condition until it goes away.
Cecil's Textbook of Medicine, 1996, Bennett et al.